Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Goodland, KS

April 28, 2019Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 28, 2019, 4:47 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2019, 4:47 PM CDT (21:47 UTC)
Expired
Apr 28, 2019, 4:59 PM CDT
In force
12 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2520 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS53 KGLD 282147
SVRGLD
COC125-KSC023-282215-
/O.NEW.KGLD.SV.W.0013.190428T2147Z-190428T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
347 PM MDT Sun Apr 28 2019

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Yuma County in northeastern Colorado...
  Northwestern Cheyenne County in northwestern Kansas...

* Until 415 PM MDT/515 PM CDT/.

* At 347 PM MDT/447 PM CDT/, a severe thunderstorm was located 15
  miles north of Bonny Reservoir, moving east at 15 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Beecher Island.

This includes Highway 385 between mile markers 219 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 10175 3972 10224 3988 10235 4000 10202
      4000 10193
TIME...MOT...LOC 2147Z 253DEG 12KT 3982 10227 

HAIL...1.25IN
WIND...70MPH
 
$$

JN
1 follow-up statement
732 
WWUS53 KGLD 282159
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
359 PM MDT Sun Apr 28 2019

COC125-KSC023-282209-
/O.CAN.KGLD.SV.W.0013.000000T0000Z-190428T2215Z/
Yuma CO-Cheyenne KS-
359 PM MDT Sun Apr 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3982 10175 3972 10224 3988 10235 4000 10202
      4000 10193
TIME...MOT...LOC 2154Z 253DEG 12KT 3983 10222 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:36 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 28, 3:36 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 PM MDT Sun Apr 28 2019

.SHORT TERM...(Through Evening)
Issued at 144 PM MDT Sun Apr 28 2019

Across the region this afternoon...with a tandem of a warm front
slowly lifting across the CO/KS border and a developing dryline over
east central Colorado...skies are a partly sunny to sunny mix. With
the morning low clouds finally gone...temps have rebounded nicely
with a range 60s for most of CWA ahead of the warm front...and the
remainder mainly western locales in the 70s. Southerly winds abound
as well aiding in the strong WAA across the area...gusting 30-40 mph
at times.

For the rest of the afternoon and into tonight...scattered
showers/convection that have begun to crop up over central/eastern
portions of Colorado are dissipating as they run into the dryline.
Currently extreme portions of NE Colorado counties seeing RH values
in the teens/dewpts 20s/30s...while the remainder of the CWA is
seeing higher amts at this time with dewpts mainly in the 40s.

With bulk of convection just beginning to set up...have stayed
fairly close to previous forecast. Current pops for this
afternoon/tonight all hinge on storms either developing ahead of the
dryline or punch thru it into the moister airmass and better
instability. SPC still has CWA in a Slight/Marginal risk thru this
evening and see no reason to deviate from this at this time. Strong
Laps cape axis along the CO/KS awaits any storms to tap into should
they survive the contact with dryline passage.

Low level moisture near initation is lacking so these storms will be
elevated as they work east...keeping damaging wind and large hail
potential as main threats.

Approaching low over Colorado and associated cold front still
expected to push current airmass south and east of the CWA as the
evening hrs progress. Will continue trend of potential severe thru
about 03z-06z Monday...tapering to showers before ending from west
to east after 06z.

For temps...with the passage of the aforementioned low/front
tonight...expecting colder air to filter into W/NW portions of the
CWA...giving overnight lows a range from the mid to upper 30s
west...thru the mid 40s in the far east.

.LONG TERM...(Monday through Sunday)
Issued at 235 PM MDT Sun Apr 28 2019

Forecast concern will be active/wet pattern through the week.
Satellite showing an amplified, slightly more than yesterday, and
blocky pattern from the Pacific to over western North America. The
flow becomes more progressive across the central and
eastern portion of the country.

Monday...Models are drier than yesterday. Shortwave ridging looks to
hold over the area for most if not the entire day. Models showing
little if any lift. Not as much upslope component with model
soundings showing for most of the layer below 700 mb. The lone
exception will be up in the far north in the afternoon, especially
later in the day. Also the air mass is more stable than shown
yesterday. So little precipitation is expected for much of the area
for most of the day.

Still a difference in the high temperatures for the day, but not as
bad. Models are warmer than yesterday as well. High uncertainty here
so will go with a model blend.

Monday night/Tuesday...Through Monday evening jet lift remains on
either side of our area. The area, especially the west half, does
not start getting affected by the right rear quadrant until after
midnight, and more so toward the end of the night.

At the same time strongest mid level lift moves across the area.
This also coincides with the best theta-e lapse rates. The above
combination of mid and upper level lift and lapse rates will move
across the area through the middle of the day and then east of the
area after that. So expect the best chance/most widespread
precipitation in the 06z to 18z time frame, and then should
decrease.

Now the question of phase. Depending on which model you choose,
moisture depth, and if/when there is ice in the column, the phase
could alternate between liquid, a mix, or possible freezing rain or
drizzle. The models appear a little warmer than yesterday so the
freezing aspect of this does not look as favorable. Ice is now just
over far eastern Colorado is about half as it was yesterday which
does make sense. Also little to no snow at this time.

Huge difference in high temperatures again which has been the trend
in model guidance this Spring. Will once again go with the model
blend.

Tuesday night/Wednesday...The next right rear quadrant of the upper
jet, rather strong, moves into the area late in the night/early
Wednesday and remains through the day. This corresponds to brief mid
level ridging which is then followed by the next in a series of
shortwave troughs that quickly moves through by late morning. After
another brief reprieve next shortwave begins to move through during
the afternoon.

Wednesday night through Sunday...For Wednesday night into Thursday
night, depending on which model you choose for the jet, the right
rear quadrant remains over basically the southeast half to two
thirds through Thursday afternoon, or moves a little east Wednesday
evening, and then reforms/moves back further northwest and basically
affects the same area as the other solution. Models disagree but
some kind of jet lift affects/affects the area Thursday night into
Friday.

The above mentioned shortwave moves through Wednesday evening with
shortwave ridging setting in after that. Highest pops will be in the
evening and will be decreasing/ending after midnight. How fast this
happens will determine how cold it gets and how much frost will
occur.

Shortwave ridging lasts until late Thursday when the next shortwave
will move through during the afternoon and nighttime hours. Forecast
builder puts in low chance pops during this time and see no reason
to change due to it being that far out, model disagreement, and
these shortwaves will be hard to time.

From Friday through the end of the period, models start to become
bigger disagreement through time. In general the pattern will be
fast westerly flow with numerous/hard to define and time shortwaves
/jet maxes moving through this flow. As a result the forecast
builder produces spotty slight and low chance pops through the
period, especially Friday night into Saturday night. Overall during
this period made no changes due to the above mentioned uncertainty
and model disagreement.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1129 AM MDT Sun Apr 28 2019

Concerns for both terminals...KGLD/KMCK...for the forecast period
focuses on the potential for thunderstorms. Overall most of the
forecast period will have VFR skies...but MVFR ceilings around
BKN015 from 06z-12z Monday. VCTS at this time for both sites from
about 22z this afternoon to about 04z Monday. Periods of -shra as
well thru 06z.

For winds...both sites will see SSE winds 15-25kts thru about
02z-04z then NNE around 10kts. From 06z Monday onward...N
15-25kts.

Note...the asos at KGLD...Renner Field in Goodland KS has
technical issues. Technicians know there are issues and parts are
on order. If the situation warrants...NIL TAF is possible.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...BULLER
AVIATION...JN
Hazardous weather outlook, Apr 28, 3:46 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
246 PM MDT Sun Apr 28 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
246 PM MDT Sun Apr 28 2019 /346 PM CDT Sun Apr 28 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered afternoon thunderstorms over northeast Colorado and
southwest Nebraska will become more numerous as storms move into
northwest Kansas during the evening hours. Isolated severe storms
with large hail, damaging winds, and localized heavy rain are
possible across the entire forecast area this afternoon and evening
with scattered severe storms possible as they move into the region
east of a line from from Russell Springs to Norton, Kansas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A wintry mix of precipitation is expected Monday night into Tuesday
morning. There will be the possibility of light ice accumulation
across eastern Colorado.

As precipitation moves out of the region and skies begin to clear
out Wednesday night into Thursday morning, there will be a
possibility of frost forming northwest of a line from Kit Carson,
Colorado to McCook, Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening.

In the hours before

Special weather statement, Apr 28, 4:02 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
302 PM MDT Sun Apr 28 2019

COZ090-282130-
Yuma County CO-
302 PM MDT Sun Apr 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Cope, or 27 miles north of Seibert, moving east at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Joes, Kirk and Idalia.

LAT...LON 3977 10280 3993 10234 3963 10225 3957 10280
TIME...MOT...LOC 2102Z 256DEG 32KT 3968 10276

EV
Local storm report, Apr 28, 4:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TORNADO          16 N SHARON SPRINGS     39.12N 101.73W
04/28/2019                   WALLACE            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TOUCHDOWN OF A
            TORNADO 4 MILES SOUTH OF GOODLAND ON HIGHWAY
            27.

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman45 min
Apr 28, 4:24 PM CDTSevere Thunderstorm WarningGLDRawlins, Sherman, Thomas, Wallace66 min
Apr 28, 4:30 PM CDTTornado WarningGLDCheyenne, Sherman20 min
Apr 28, 4:38 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas49 min
Apr 28, 4:40 PM CDTTornado Warning Tornado observedGLDLogan, Sherman, Thomas, Wallace24 min
Apr 28, 4:51 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace39 min
Apr 28, 5:18 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace42 min
Apr 28, 5:39 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace25 min
Apr 28, 5:46 PM CDTTornado WarningGLDLogan29 min
Apr 28, 5:54 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace51 min
Apr 28, 6:01 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace29 min
Apr 28, 6:13 PM CDTTornado WarningGLDLogan32 min
Apr 28, 6:15 PM CDTFlash Flood WarningGLDLogan, Wallace4 hr
Apr 28, 6:28 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Sherman, Thomas, Wallace47 min
Apr 28, 6:32 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace43 min
Apr 28, 4:02 PM CDTSpecial Weather StatementGLDYuma28 min
Apr 28, 5:02 PM CDTSevere Thunderstorm WarningGLDYuma30 min
Apr 28, 5:15 PM CDTSevere Thunderstorm WarningGLDYuma13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.